Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2017, 9:42 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2017, 9:42 AM CDT (14:42 UTC)
- Expired
- Aug 21, 2017, 10:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 8:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:36 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 21, 6:36 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 636 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today through Wednesday Afternoon) Issued at 400 AM CDT Mon Aug 21 2017 A rather large complex of showers and thunderstorms has been ongoing for several hours across northwest and now into central/north central SD. Mid level impulse moving across the region is responsible for this. Hi-res models are just now catching onto this feature, while several hours ago they were all performing rather poorly. Still not too confident on the evolution of all this, but it appears this activity will move into the James valley in the next few hours before gradually diminishing in coverage as it moves further east. There could be some additional development across the area as well, but indications point to this being the main show for the time being. That said, all the cloud cover associated with this complex could prevent viewing of the eclipse, but mainly for eastern areas of the CWA. Central SD into the James River valley appears to be in a decent opportunity for viewing as the back edge of the cloud cover moves across the region later this morning. Surface high pressure will build south into the area overnight, bringing mostly clear skies and dry conditions. This high will remain in place on Tuesday with tranquil conditions and pleasant temperatures. In fact, the high will still have an influence over the area on Wednesday and it appears dry conditions will continue through mid-week. .LONG TERM...(Wednesday Evening through Sunday) Issued at 400 AM CDT Mon Aug 21 2017 Not much change overall to the extended which will feature a meridional pattern, starting with a high amplitude upper ridge moving into the central CONUS. An upper trough will move into northwest Canada, resulting in zonal flow for the weekend, with an upper ridge building back across the western CONUS for the start of next week. Generally this will result in dry conditions with only a short period where we will see any shortwave activity or mid level moisture - Friday and Saturday. As for temperatures, we start with a broad expanse of high pressure to the southeast and northeast initially, with a lee low across western Nebraska. Low level flow will be east to southeast for the latter half of the work week, so Thursday will feature average temperatures. The flow becomes more southerly ahead of the upper pattern transition, leading to temperatures a touch above average for Friday. A quick frontal passage will bring our numbers back closer to average for the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 635 AM CDT Mon Aug 21 2017 Convection across the area could impact KATY/KMBG/KPIR this morning, with more stable conditions later today. VFR conditions for all terminals otherwise. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Connelly AVIATION...Connelly
Hazardous weather outlook, Aug 21, 4:58 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 458 AM CDT Mon Aug 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 458 AM CDT Mon Aug 21 2017 /358 AM MDT Mon Aug 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight An area of showers and thunderstorms early this morning over central South Dakota with push east through late morning. A few storms could be strong to severe, with large hail possible. Otherwise, additional thunderstorm development is possible today, but the overall areal coverage is expected to diminish, with only a low threat for severe storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Special weather statement, Aug 21, 6:56 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
556 AM MDT MON AUG 21 2017
SDZ015-211245-
Dewey SD-
556 AM MDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWEY COUNTY UNTIL
645 AM MDT...
At 556 AM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Creek, or 8 miles north of Lantry, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Green Grass and Bear Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4504 10148 4520 10149 4530 10093 4508 10091
4502 10150 4504 10150
TIME...MOT...LOC 1156Z 259DEG 28KT 4513 10137
TMTSpecial weather statement, Aug 21, 7:28 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
728 AM CDT MON AUG 21 2017
SDZ020-021-211315-
Grant SD-Codington SD-
728 AM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND EASTERN
CODINGTON COUNTIES UNTIL 815 AM CDT...
At 728 AM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, moving northeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Watertown, Rauville, Waverly, Troy and Pelican Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4498 9685 4498 9688 4495 9688 4481 9706
4486 9723 4510 9700 4502 9680
TIME...MOT...LOC 1228Z 225DEG 19KT 4488 9710
TMTSpecial weather statement, Aug 21, 7:47 AM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Aberdeen SD 747 AM CDT MON AUG 21 2017 SDZ033>035-045-048-211345- Hughes SD-Stanley SD-Sully SD-Lyman SD-Jones SD- 747 AM CDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH CENTRAL SULLY...SOUTHERN STANLEY...NORTHWESTERN HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 845 AM CDT/745 AM MDT/... At 747 AM CDT/647 AM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Chantier Creek Recreation Area, or 20 miles west of Fort Pierre, moving east at 35 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pierre, Fort Pierre, Grey Goose, Overlook Rec Area, Okobojo Point Rec Area, Spring Creek Rec Area, Cow Creek Rec Area, West Shore Rec Area, Oahe Mission Rec Area, Wendte and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4425 10099 4455 10100 4459 10004 4407 10013 TIME...MOT...LOC 1247Z 268DEG 32KT 4440 10080 TMT
Local storm report, Aug 21, 7:50 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HAIL WATERTOWN 44.92N 97.17W
08/21/2017 E1.75 INCH CODINGTON SD TRAINED SPOTTER
MOSTLY PEA HAIL BUT SOME REACHED THE SIZE OF
A GOLFBALL.
&&
KLGSpecial weather statement, Aug 21, 8:24 AM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Aberdeen SD 824 AM CDT Mon Aug 21 2017 SDZ005>008-010-011-211430- McPherson-Brown-Marshall-Roberts-Edmunds-Day- Including the cities of Eureka, Aberdeen, Britton, Sisseton, Ipswich, and Webster 824 AM CDT Mon Aug 21 2017 An area of gusty winds is moving across north central and northeast South Dakota this morning. Winds of 40 mph are possible through the mid morning hours. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:41 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 64 min |
| Aug 21, 6:36 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 34 min |
| Aug 21, 6:56 AM CDT | Special Weather Statement | ABR | Dewey | 49 min |
| Aug 21, 7:28 AM CDT | Special Weather Statement | ABR | Codington | 47 min |
| Aug 21, 7:45 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 20 min |
| Aug 21, 7:47 AM CDT | Special Weather Statement | ABR | Stanley | 58 min |
| Aug 21, 7:54 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 66 min |
| Aug 21, 8:38 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 52 min |
| Aug 21, 8:54 AM CDT | Areal Flood Warning | ABR | Codington, Hamlin | 3 hr |
| Aug 21, 8:55 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 65 min |
| Aug 21, 9:07 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 38 min |
| Aug 21, 9:19 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
| Aug 21, 9:50 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 40 min |
| Aug 21, 10:11 AM CDT | Flash Flood Warning | ABR | Hughes, Lyman, Stanley | 3 hr |
| Aug 21, 10:16 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 30 min |
| Aug 21, 10:29 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 21, 10:42 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.